Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 198, NWS Nashville, TN

May 24, 2011Clay County, Jackson County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 2:00 PM CDT for Clay County, Jackson County, Overton County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 2:00 PM CDT (19:00 UTC)
Expired
May 24, 2011, 2:30 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS54 KOHX 241900
SVROHX
TNC027-087-133-241930-
/O.NEW.KOHX.SV.W.0198.110524T1900Z-110524T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 156 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR GAINESBORO...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN CLAY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3659 8539 3641 8536 3640 8572 3646 8574
TIME...MOT...LOC 1901Z 254DEG 21KT 3645 8563

$$

04
1 follow-up statement
109 
WWUS54 KOHX 241921
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT TUE MAY 24 2011

TNC087-241931-
/O.CAN.KOHX.SV.W.0198.000000T0000Z-110524T1930Z/
JACKSON TN-
221 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3641 8549 3651 8552 3655 8538 3641 8536
TIME...MOT...LOC 1921Z 254DEG 21KT 3648 8549

$$

TNC027-133-241930-
/O.CON.KOHX.SV.W.0198.000000T0000Z-110524T1930Z/
OVERTON TN-CLAY TN-
221 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CLAY AND NORTHWESTERN OVERTON COUNTIES UNTIL 230 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CELINA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN OVERTON AND SOUTHERN CLAY
  COUNTIES.

LAT...LON 3641 8549 3651 8552 3655 8538 3641 8536
TIME...MOT...LOC 1921Z 254DEG 21KT 3648 8549

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:59 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 24, 9:59 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
959 AM CDT TUE MAY 24 2011

.UPDATE...THE EARLY MORNING THUNDERSTORMS THAT DOWNED SOME TREES
AROUND THE METRO AREA HAVE MOVED AWAY. THE SEVERE THUNDERSTORM
WATCH WAS CANCELLED AROUND 8 AM.

FOR THE REST OF TODAY...SCATTERED THUNDERSTORMS ARE EXPECTED...
GENERALLY 30-40 PERCENT COVERAGE BY LATE AFTERNOON. THE MORNING
CONVECTION HAS PRODUCED A SURFACE BOUNDARY ACROSS THE METRO AREA
BACK TO WEST TN. THIS BOUNDARY MAY HELP FOCUS CONVECTION THIS
AFTERNOON. FORECAST PARAMETERS INDICATE SOME STORMS COULD BECOME
SEVERE WITH LOCALIZED DAMAGING WIND GUSTS THE MAIN CONCERN.
OTHERWISE...THERE WILL BE A MIX OF SUN AND CLOUDS WITH TEMPS
MAINLY IN THE MUGGY 80S.

WE DO NOT SEE ANY SIGNIFICANT FEATURES FOR TONIGHT INTO WEDNESDAY
TO FOCUS CONVECTION...AND MID LEVEL RIDGING WILL BUILD...SO WE EXPECT
TO KEEP POPS UNDER 30 PERCENT. POPS WILL INCREASE SUBSTANTIALLY
WEDNESDAY NIGHT INTO THURSDAY WITH WIDESPREAD THUNDERSTORMS...AND
A GREATER RISK FOR SEVERE WX.

13

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT TUE MAY 24 2011/

AVIATION 12Z DISCUSSION...
CONVECTION TO TAPER OFF THIS MORNING...BUT IT WILL RETURN BY LATE THIS
AFTERNOON AS THE SFC REHEATS. TSTMS WILL BE SCATTERED SO THAT PROB
30 WILL BE UTILIZED FOR THE 21Z-01Z PERIOD. AFT 01Z...WILL LEAVE
PRECIP OUT OF THE TAFS WITH A BKN MID LEVEL DECK CONTINUING. COULD
SEE VSBYS DROP TO 3-5SM AT CSV TOWARD 12Z ON THE 25TH.

21

PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 24 2011/

DISCUSSION...
AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS
SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL
LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST
FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE
NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN
ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA
NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE
NORTHWARD THIS MORNING.

SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS
ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL
NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI
SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD
FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY
EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT
SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND
FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE
TODAY-TOMORROW.

DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS.
INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM
COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS.
THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE
STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65.

ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE
NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY
JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING
A FEW AREA STORMS LATE FRI NIGHT/SAT.

ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY
WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING
BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE.

07

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 24, 6:27 AM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
627 AM CDT TUE MAY 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
627 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTHWEST MIDDLE
TENNESSEE AND A SLIGHT RISK ELSEWHERE WEDNESDAY AND WEDNESDAY NIGHT.
THE GREATER THREAT IS WEDNESDAY NIGHT. DAMAGING WIND AND LARGE
HAIL MAY OCCUR...AS WELL AS ISOLATED TORNADOES ESPECIALLY WEST OF
I-65.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, May 24, 12:52 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             HARTSVILLE              36.39N 86.16W
05/24/2011  M1.00 INCH       TROUSDALE          TN   TRAINED SPOTTER

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Perry31 min
May 23, 7:50 PM CDTSevere Thunderstorm WarningOHXHickman, Perry, Wayne25 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 3:04 AM CDTSevere Thunderstorm WarningOHXWayne26 min
May 24, 4:39 AM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.